With free registration, you can ask and answer questions in our HYSTERECTOMY forum community, get free booklets, access Hysterectomy Checkpoints and more. You are not alone. The HysterSisters are here for you. Join us today!
ok sisters...i tried to post this once and i didn't work so here goes again. if this is a duplicate...sorry. i was on estrace 2mg and then down to 1mg and was getting hives and a rash. i got the hives on my hands, feet and stomach. i stopped the estrace for about a week and 1/2 and just started .05mg vivelle dot. well, back came the hives again. is there any estrogen i can take that won't do this? or is it not the estrogen but just a weirdness that my body is going through after surgery? i've had this problem since taking hormones after surgery. thanks.
I am so sorry to hear you have hives! I had them really bad years ago just before I began having problems with endometriosis. I remember mine lasted for five weeks and I even had to go to ER for swelling in my hands and feet (could not wear normal shoes for a week). I had them appear and disappear and reappear all over my body in these huge wheels. I was put on prescription benedryl and some other stuff but nothing helped. I was so miserable. Finally one day they just disappeared and never returned. Never figured out the cause, but I was under a lot of stress around that time (new job, moved to new city).
I wonder if the trauma and stress of major surgery could be a trigger for your hives? It is possible though that the types of estrogen you are on may be a cause, especially if you are noticing a correlation. Did the hives go completely away when you were off the estrogen? Were you ever able to take birth control pills or other hormones in the past without trouble? As far as I know, Estrace and Vivelle Dot only share one common substance and that is estradiol, the active ingredient. Maybe look at the patient leaflet that comes with the two hrts (or if you dont have one, look online) and compare the inactive ingredients in both as well to see if there is a common chemical ingredient that they share. Perhaps you are allergic to one of those as well. Unfortunately with hives it is difficult to pinpoint the cause. It really is trail and error. I believe there are other hrts that do not contain estradiol as an active/ingredient, but not sure offhand what they would be. Synthetic hrts like Estratest, Enjuvia, and Premarin have estradiol sulfate compounds in them which is somewhat different than pure estradiol. Also, there are compounding pharmacies that prepare estrogens specifically for an individual, and often they use hypo allergenic ingredients (such as in the capsule or cream) that are less likely to cause a reaction in people sensitive to chemicals. Might want to consider this too if taking commercial hrt causes an ongoing problem with hives.
I did find several previous discussions centered around hives and estrogen or surgery. Maybe these can help shed some light. Sorry I couldn't be of more help. Out of curiosity I did some searching on the internet regarding estrogen and hives but could not find much. I do know how miserable hives can be though! I hope you get some relief soon!
thanks for your help. it's even more of a rash than hives. i get the hives on my hands and the rash on my stomach. i put cortisone cream on it and it clears it up after a bit, but it comes and goes from time to time. it seems to be worse at night. i took the patch off and it is better when i don't have the estrogen, but who knows if it is something else too. it really flared up when i had the patch on. it was pretty much gone until i started the patch, so that's what makes me think it is mainly the estrogen. it's driving me nuts...and probably my doctor too. i'm wondering if it is stress and the trauma of surgery along with it too. thanks for your help. i just hope it clears up soon. i'm going to wait for it all to stop before i try any more estrogen.
I too developed terrible hives while using estradiol products. I posted here on the forum about it a lot in the past. You may be able to find my prior posts by doing a search on my name.
Anyway, I used estradiol tablets for about six months (right after surgery) without any hives but I developed a rash on my chest that was always worse after a shower. Then I was switched to Vivelle Dot .05 mg and within three months I started to notice hives. Well, I did not connect the hives to the patches so I kept trying to get them to work for me for another year. I went up and down in dosing, mostly using the .05 or the .0375. Then around August of 2005 my skin started to turn yellow. It took about 8 more months for me to finally find an allergist/immunologist who discovered I was having an allergic reaction to estradiol. In the patches, it creates some kind of chemical reaction (invovling enzymes in my blood) that gives me hives, rashes and turns my skin yellow. With the pills, I get hives all over plus the red rash all over my chest.
I still have some estradiol tablets and I have taken a 1/2 from time to time and I will now gets hives with just that small amount. Now I am on a trial of Premarin and so far no hives. I also did not break out on Enjuvia or Cenestin. With Enjuvia I had terribly sore breasts and on Cenestin I can't sleep, but both are excellent medications and I would have stayed on Enjuvia if the breast pain was not so bad. I was given a sample of Premarin and so far so good. But it usually takes a few weeks for me to show side effects so it is too soon to tell.
The most important thing for you to do is to let your doctor know right away that you are having hives. It can get serious in a hurry. I was in the shower one afternoon (had a .0375 Vivelle Patch on) and by the time I got out and dried off, I had huge hives on my lips. I was scared to death. That got my attention and got me to the doctor. I waited way too long to accept it was the estradiol and it can be dangerous. Just know if this option does not work, there are other formulations that may be just fine for you. But please call your doctor, this is not a normal reaction to the meds at any time during your recovery.
coffeelatte...thanks for the info. i did tell my dr. he has been in on this the whole time. i'm taking allegra to see if it helps. the weird thing is i stopped the patch and am on nothing right now. i stopped the patch on tuesday night and had a rash on my stomach yesterday and some today, but less than yesterday. do you know how long it takes for all the hormones to get out of my system? i get a few other spots here and there, but can't figure it out. the other weird thing is that it gets worse at night. and in the morning when i get up, the rash is gone, like it was never there. and then it is back at night. that's what i don't get. so i am going to stop all hormones for a while and let my body recover. i just don't understand. i was fine until my surgery and the estrogen. i am going to go see an allergist too. thanks for your help. any other suggestions you have are definitely appreciated!!